Is Nitrofurantoin Use Really Dangerous for Older Adults?: A Deeper Dive into Beers Criteria
Claussen, Karin Rebekah
MetadataShow full item record
BACKGROUND: The use of nitrofurantoin (NF) has been quite controversial over the past several years. The Infectious Disease Society of America (IDSA) recommends NF as a first choice treatment for uncomplicated urinary tract infections (UTI's); yet, several quality indicators, specifically the Beers Criteria, include NF as a potentially inappropriate medication (PIM) for adults 65 and older due to a number of concerns, especially pulmonary and hepatic complications. However, many physicians and pharmacists question the Beers Criteria recommendation and believe the adverse event (AE) incidence is low enough to warrant using this antibiotic in the older population. OBJECTIVE: We sought to identify the pulmonary and hepatic adverse event rate associated with NF use in a cohort of patients 65 and older to determine if a restriction of the use of NF is needed. METHODS: A retrospective chart audit of patients 65 and older prescribed NF from January 1, 2010, to December 31, 2014 at an urban academic medical center was conducted. Additional inclusion criteria were diagnoses of dyspnea, pulmonary fibrosis, hepatotoxicity, cholestatic jaundice, and chronic hepatitis as documented in the patients' medical records. Two independent reviewers of the medical records assigned patients with the following categories: No Reaction, Allergy, Minor Side Effect, High Suspicion for AE, or Possible Suspicion for AE (A, B or C). If discordance occurred between the two reviewers, a third reviewer provided an additional review assigning the category based on the majority. RESULTS: Of 3,400 individuals aged 65 and older prescribed nitrofurantoin during the study period, 641 were identified as possibly having one of five targeted symptoms or disease complications (pulmonary and hepatic) associated with nitrofurantoin. After a detailed chart audit, 89% were deemed to have no adverse reaction, 7% had a minor side effect or allergy, and 3.9% (25 patients) met criteria for suspicion of a nitrofurantoin-induced AE, five of whom (0.8%) were rated as highly suspicious for nitrofurantoin toxicity; four of the five were identified with pulmonary toxicity and one with hepatotoxicity. Four of five of these individuals used nitrofurantoin chronically. CONCLUSION: Nitrofurantoin was prescribed for 3,400 individuals aged 65 and older during the 5-year study period. We found a low rate of nitrofurantoin-associated AEs. However, a judicious approach appears warranted with chronic use and in patients for whom toxicity could exacerbate underlying medical conditions (e.g. underlying interstitial disease). Avoiding NF in patients based on age alone should not be seen as a negative quality indicator based on our results. Through patient education and informed prescribers, NF can be used safely in most patients 65 and older.